Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 31, 2018, 7:37 PM EDT for Wabash County, Indiana. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 1, 2018, 3:30 AM EDT
- In force
- 8 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 10:30 PM EDT | FLASH FLOOD | 2 Se Richvalley, IN | NUMEROUS ROADS HAVE WATER ACROSS THE ROADWAY INCLUDING US-124, W MILLCREEK PIKE, W 400 S AND W COOPER ROAD. MILL CREEK IS ALSO OUT OF ITS BANKS IN THIS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
761
WGUS53 KIWX 312337
FFWIWX
INC169-010330-
/O.NEW.KIWX.FF.W.0007.180731T2337Z-180801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
737 PM EDT TUE JUL 31 2018
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Southwestern Wabash County in north central Indiana...
* Until 1130 PM EDT.
* At 732 PM EDT, Doppler radar indicated heavy rain across the
warned area. Doppler radar indicates up to three inches of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
South side of Wabash, Richvalley and drainage areas
near and north of Mississinewa Reservoir.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
4076 8579 4071 8584 4069 8587
$$
NWS2 follow-up statements
818
WGUS73 KIWX 010124
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
924 PM EDT TUE JUL 31 2018
INC169-010330-
/O.CON.KIWX.FF.W.0007.000000T0000Z-180801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IN-
924 PM EDT TUE JUL 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHWESTERN WABASH COUNTY...
At 920 PM EDT, Doppler radar indicated heavy rain was diminishing
across the warned area but up to four inches of rain may have
fallen. Flash flooding is likely ongoing.
Some locations that will experience flooding include...
South side of Wabash, Richvalley, and rural areas just north of
Mississinewa Reservoir.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding and washed out roads.
&&
LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
4076 8579 4071 8584 4069 8587
$$
NWS871
WGUS53 KIWX 010241
FFWIWX
INC169-010730-
/O.EXT.KIWX.FF.W.0007.000000T0000Z-180801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1041 PM EDT TUE JUL 31 2018
The National Weather Service in Northern Indiana has extended the
* Flash Flood Warning for...
Southwestern Wabash County in north central Indiana...
* Until 330 AM EDT.
* At 1040 PM EDT, Doppler radar indicated heavy rain across the
warned area with up to 4 inches of rainfall occurring this
evening. Flash flooding is already occurring. Roads are reported
flooded along Millcreek near 400 S and Cooper Road.
* Some locations that will experience flooding include...
Wabash and Richvalley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
4076 8579 4071 8584 4069 8587
$$
PBMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:48 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 2:48 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 248 PM EDT Tue Jul 31 2018 .SYNOPSIS... Issued at 247 PM EDT Tue Jul 31 2018 Rain will continue through the evening hours with isolated thunderstorms possible. Isolated heavy rain and gusty winds are possible east of Interstate 69. Quieter weather is anticipated for the rest of the week with heat and humidity building by the weekend. && .SHORT TERM...(This Evening through Tonight) Issued at 247 PM EDT Tue Jul 31 2018 Main focus of forecast is on precip/thunder chances this evening and overnight. Closed mid/upper level circulation will begin to open and lift NE as 100+ kt upper level jet streak rounds the base of the trough and lifts into the eastern Great Lakes. This will send surface low pressure tracking through Ohio...just SE of our CWA. Strong 850-700mb deformation/fgen signal just NW of this surface low track. Meanwhile...12Z KILN soundings indicates a very moist environment with PW values of 1.74 inches and saturation throughout the column with moist adiabatic lapse rates. 850-700mb specific humidities also climb above 9 g/kg in most of our eastern CWA this evening. Given degree of moisture and ascent with lifting vort max...raised PoP's and QPF for the evening. Best chances for heavy rain will be along/east of I-69 but most of the area will likely see at least some shower activity as cold pool aloft moves overhead and supports some (very marginal) convective instability. Some locations in our east may end up with around an inch or more and that could lead to some minor ponding in typical low-lying areas but don't expect any substantial flood threat. Still anticipate severe risk to be low as well with only a few hundred J/kg of low density CAPE and a relative warm layer around 700-800mb on most forecast soundings. Deep layer speed and directional shear is obviously quite high but wind speeds in the lower levels are weak. An isolated wet microburst not entirely impossible east of I-69 but the threat appears low. Did receive one public report of a funnel cloud with cell north of Defiance around 18Z. Degree of moisture and modest 0-1km shear/helicity over Ohio could support some weak and isolated rotation in the stronger cells through the early evening. Bulk of the precip should exit by around 06Z. && .LONG TERM...(Wednesday through Tuesday) Issued at 247 PM EDT Tue Jul 31 2018 Rest of the forecast is relatively quiet. Some residual showers possible early Wed before trough axis passes but steadily rising heights and subsidence should lead to primarily dry conditions late Wed through Thu. Weak shortwave crosses the Great Lakes late Thu/Fri but lack of substantial forcing warrants maintaining just low chance PoP in the NW zones. Much warmer and more humid conditions return by the weekend as flow becomes more zonal and thermal ridge is advected east. Highs around 90F possible with dewpoints approaching the low 70s. A stray afternoon shower/storm is possible but most of the area likely to remain dry most of the time. Slightly better chances by early/middle part of next week based on the latest deterministic runs showing another trough crossing the Great Lakes. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 224 PM EDT Tue Jul 31 2018 An upper low near St Louis will lift northeast to northern Indiana during the TAF period. Areas of IFR and MVFR were ahead of this system, especially in the vicinity of the areas of rain. Conditions were really fluxuating at the terminals with FWA IFR, VFR, and MVFR during the past hour. Given the this system lifting northeast into the area and given the abundance of clouds with moisture, have included IFR conditions at FWA tonight with mainly VFR at SBN. Conditions should improve late in the TAF period at FWA as upper low opens up and lifts north out of the area by early Wednesday afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 31, 2:55 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 255 PM EDT Tue Jul 31 2018 INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016- 024-025-011900- Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 255 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible today into tonight. A few of these storms may produce heavy rain and isolated gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance for afternoon thunderstorms on Wednesday. Strong to severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>006-008-012>017-020-022>025-032-MIZ077>079-011900- La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash- Huntington-Grant-Berrien-Cass MI-St. Joseph MI- 255 PM EDT Tue Jul 31 2018 /155 PM CDT Tue Jul 31 2018/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible today into tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance for afternoon thunderstorms on Wednesday. Strong to severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-011900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 255 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. An isolated thunderstorm is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance for an afternoon thunderstorm on Wednesday. Strong to severe thunderstorms are not expected at this time.
Nearby
Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.